Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 151, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 2022, 5:11 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2022, 5:11 PM CDT (22:11 UTC)
- Expired
- Jun 21, 2022, 5:28 PM CDT
- In force
- 17 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 14 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2213 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
175 WUUS53 KICT 212211 SVRICT KSC173-191-212245- /O.NEW.KICT.SV.W.0151.220621T2211Z-220621T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 511 PM CDT Tue Jun 21 2022 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Southeastern Sedgwick County in south central Kansas... North central Sumner County in south central Kansas... * Until 545 PM CDT. * At 510 PM CDT, a severe thunderstorm was located near Clearwater, moving northeast at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Wichita, Haysville, Clearwater, West Wichita, Eisenhower National Airport, Mcconnell Air Force Base, South Wichita and Oaklawn. This includes the following highways... Interstate 135 between Mile Markers 0 and 4. Interstate 35 between Mile Markers 35 and 46. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3744 9735 3744 9757 3771 9752 3764 9726 TIME...MOT...LOC 2210Z 203DEG 17KT 3751 9744 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ DARMOFAL
1 follow-up statement
247
WWUS53 KICT 212228
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
528 PM CDT Tue Jun 21 2022
KSC173-191-212238-
/O.CAN.KICT.SV.W.0151.000000T0000Z-220621T2245Z/
Sedgwick KS-Sumner KS-
528 PM CDT Tue Jun 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEDGWICK AND
NORTH CENTRAL SUMNER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with thunderstorms in the area.
LAT...LON 3744 9735 3744 9757 3771 9752 3764 9726
TIME...MOT...LOC 2226Z 203DEG 17KT 3759 9740
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:49 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 21, 3:49 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Wichita KS 349 PM CDT Tue Jun 21 2022 .SHORT TERM...(This evening through Friday night) Issued at 349 PM CDT Tue Jun 21 2022 Highlights: 1) Chances for showers and storms Tuesday-Thursday 2) Cooler on Wednesday and hot for Friday Challenges: 1) Precipitation chances 2) Temperatures on Wednesday Changes: Modified precip chances & decreased temperatures on Wed A ridge still stretches from Ontario/Quebec to the Gulf of Mexico and has started to gradually shift its southern section to the west in the upper levels. In the lower levels, it has lost its amplification with a high pressure system over the southeast CONUS. This loss in amplification is thanks to shortwave tracking east over southern Manitoba into Ontario while another wave is off of the California coast. There is a cold front from the Panhandles to north central Kansas into central Iowa. This front will result in chances for showers and storms to develop near the front during the afternoon and evening hours with the assistance from daytime heating. Scattered showers and storms have started to pop up in southwest Kansas into the Panhandles this afternoon close to that front. Additional isolated convection is occurring and anticipated through the evening in south central Kansas as radar has started to show as of this issuance in part with an uncapped airmass and temperatures near 100 degrees. The better chances remain to be in the evening generally along and north of U.S. Highway 56. If the front sags further south, then there may be a need to increase the chances in south central and southeast Kansas. As mentioned in the previous discussion, the possibility exists for a few strong to marginally severe wind gusts with some of the storms given the forecast soundings in the shape of an inverted v. The Storm Prediction Center has upgraded their previous marginal risk (covering north central and northeast KS) to now include a slight risk swath from Salina/Lindsborg to Leavenworth to near Davenport, IA. Strong wind gusts are the main concern, but initial cells could have hail up to nickel to quarter size. There is potential for training storms with the activity; precipitable water values are forecast to be above normal aiding the rainfall efficiency thus heavy rainfall amounts and possibly localized flooding. It has been dry in many locations for nearly two weeks according to the Kansas Mesonet (11-13 days since 0.1") with soils ready to soak up needed moisture though. The high pressure system will continue a westward movement; this high should camp out over the southern CONUS. The front is expected to stay around bringing another round of potential showers and thunderstorms on Wednesday. Scattered coverage reduces the confidence for any given location and its respective chances to have meaningful moisture. A few strong storms are possible with gusty winds again being the bigger threat; small hail cannot be ruled out though. Cloud cover, precipitation and cooler air will be factors in keeping temperatures lower especially in north central Kansas; models are trending in a cooler direction thus temperatures were modified by a couple of degrees. Since there is still a range, it was decided to stay close to the collective model median/average. Warm air advection will push temperatures up again for Thursday west of Interstate 135. There will be lingering chances for showers and storms into Thursday. Additional warm air advection brings an even greater rise to temperatures to end the week with highs from 95 in southeast Kansas to 106 in south central Kansas. Wichita has a chance to break their record high of 103 from 1980 but that is the only site in range at this moment. A weak wave is anticipated to track across the Plains Friday bringing another chance of showers and storms in northern Kansas during the evening/overnight. .LONG TERM...(Saturday through Tuesday) Issued at 349 PM CDT Tue Jun 21 2022 Highlights: 1) Chances for showers and storms Saturday into early Sunday 2) Cool down Sunday and Monday Challenges: Precipitation chances and temperatures There is a shortwave that will track across the Northern Plains Saturday into early Sunday bringing the subsequent chances for showers and storms. Strong storms cannot be ruled out with this activity. It will be this system that should push a bit of cooler air in behind it. This cool air advection will drop temperatures on Sunday to the mid 70s to mid 80s. Forecast highs for Sunday and Monday have once again been decreased given the latest guidance; most will probably not complain about this break in the heat. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1222 PM CDT Tue Jun 21 2022 Main aviation concern will be storm chances this afternoon/evening. Cold front currently stretches from near or just north of I-70 and is expected to slowly sag south this evening. Meanwhile, water vapor imagery shows an upper impulse lifting north across northern NM that is embedded in the plume of higher moisture. Current thinking is that storms will develop late this afternoon and early this evening across west-central KS, generally along the front as capping continues to erode. Confidence is low on the coverage, so will just run with VCTS for now and see how things develop. Main threat with the storms will be downburst winds. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 90 71 93 / 30 30 20 20 Hutchinson 70 87 69 93 / 40 30 20 20 Newton 71 88 71 91 / 40 30 20 20 ElDorado 72 88 71 88 / 30 30 20 20 Winfield-KWLD 72 91 71 93 / 20 30 20 10 Russell 68 85 68 94 / 50 40 30 30 Great Bend 68 86 68 95 / 50 40 30 20 Salina 70 87 71 93 / 50 40 30 40 McPherson 70 86 69 91 / 50 30 30 30 Coffeyville 72 92 72 90 / 10 20 20 20 Chanute 73 88 71 88 / 20 20 20 30 Iola 72 87 71 87 / 30 30 20 30 Parsons-KPPF 72 90 72 89 / 10 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...VJP LONG TERM...VJP AVIATION...RBL
Hazardous weather outlook, Jun 21, 4:09 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 409 PM CDT Tue Jun 21 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 409 PM CDT Tue Jun 21 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Evening into Tonight Thunderstorm chances will gradually increase this evening into tonight. A few strong storms are possible with wind gusts of 50 to 60 mph and penny sized hail being the main concerns. Localized flooding could become a concern tonight from training storms. Heat indices of around 100 degrees are expected into the early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will continue across the region for Wednesday through Thursday. There are additional chances for storms Friday night in north central Kansas and across the area Saturday through early Sunday. A few strong storms with wind gusts to 50 mph, small hail and locally heavy rainfall are possible through this period. On Friday, there will be afternoon heat indices of 100 to 105. Heat indices on Saturday are anticipated to be around 100 in portions of south central and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jun 21, 4:16 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
416 PM CDT Tue Jun 21 2022
KSZ047-212145-
Barton KS-
416 PM CDT Tue Jun 21 2022
...A strong thunderstorm will impact portions of western Barton
County through 445 PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm just
west of Albert, or over Shaffer, moving northeast at 20 mph. Another
strong storm was 7 miles northwest of Pawnee Rock.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pawnee Rock, Albert, Olmitz and Galatia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 9903 3870 9882 3826 9894 3826 9903
TIME...MOT...LOC 2115Z 217DEG 17KT 3846 9904
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial weather statement, Jun 21, 4:49 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
449 PM CDT Tue Jun 21 2022
KSZ047-212215-
Barton KS-
449 PM CDT Tue Jun 21 2022
...A strong thunderstorm will impact portions of northwestern Barton
County through 515 PM CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olmitz, or 7 miles west of Hoisington, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hoisington, Olmitz, Galatia and Susank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 9896 3870 9865 3850 9871 3835 9896
3858 9904 3860 9903
TIME...MOT...LOC 2149Z 217DEG 17KT 3856 9891
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial weather statement, Jun 21, 5:00 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
500 PM CDT Tue Jun 21 2022
KSZ083-092-212230-
Sumner KS-Sedgwick KS-
500 PM CDT Tue Jun 21 2022
...A strong thunderstorm will impact portions of south central
Sedgwick and northwestern Sumner Counties through 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm just
south of Clearwater, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Derby, Clearwater, Conway Springs, Viola and Riverdale.
This includes Interstate 35 between Mile Markers 32 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3734 9741 3737 9775 3753 9764 3753 9725
TIME...MOT...LOC 2159Z 219DEG 15KT 3745 9746
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:16 PM CDT | Special Weather Statement | ICT | Barton | 29 min |
| Jun 21, 4:49 PM CDT | Special Weather Statement | ICT | Barton | 26 min |
| Jun 21, 5:00 PM CDT | Special Weather Statement | ICT | Sumner | 30 min |
| Jun 21, 5:18 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 42 min |
| Jun 21, 5:24 PM CDT | Special Weather Statement | ICT | Greenwood | 36 min |
| Jun 21, 5:30 PM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 30 min |
| Jun 21, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 41 min |
| Jun 21, 6:04 PM CDT | Tornado Warning | ICT | Ellsworth | 14 min |
| Jun 21, 6:15 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 45 min |
| Jun 21, 6:25 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Saline | 50 min |
| Jun 21, 6:42 PM CDT | Areal Flood Warning | ICT | Butler, Greenwood | 13 hr |
| Jun 21, 6:45 PM CDT | Areal Flood Warning | ICT | Ellsworth | 4 hr |
| Jun 21, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.